Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

September 12, 2016Pike County, Alabama

NWS Birmingham, AL issued this special weather statement at Sep 12, 2016, 3:21 PM CDT for Pike County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2016, 3:21 PM CDT (20:21 UTC)
Expired
Sep 12, 2016, 3:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Pike County, AL

The radar

The Maxwell AFB radar (KMXX), 76 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS84 KBMX 122021
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON SEP 12 2016
 
ALZ044-049-122045-
MONTGOMERY AL-PIKE AL-
321 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE AND SOUTH
CENTRAL MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANSLEY...OR 8 MILES SOUTH OF MEADVILLE...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANSLEY...GRADY AND ORION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3186 8618 3190 8617 3196 8618 3197 8620
      3197 8624 3204 8624 3198 8600 3185 8604
TIME...MOT...LOC 2020Z 090DEG 13KT 3195 8610 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Sep 12, 2:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
255 PM CDT MON SEP 12 2016

.SHORT TERM...
Through Tuesday.

Forecast area remains influenced by a weak front that is nearly
stationary and extends roughly west to east across the southern
third of the state. An upper low shows up well over southern
Louisiana and is providing support for a southerly flow aloft.
Partly to mostly cloudy skies are prevalent across south-central
Alabama with rain showers presently across portions of central
Marengo County. A few areas of drizzle are being detected across
portions of Bibb, Tuscaloosa and Jefferson Counties on radar,
however, very little of this is currently reaching the surface based
upon observations.

Expect shower and thunderstorm chances to be highest across our
southern counties this afternoon and evening with the activity
decreasing in coverage later tonight. Similar conditions are
expected on Tuesday with shower and thunderstorm activity isolated
across most of our area with a higher coverage generally south of
the I-20 corridor. Temperatures will be impacted by the clouds and
higher precipitation chances with highs in the lower 90's with lows
remaining around 70.

05

.LONG TERM...
Tuesday Night through Sunday.

Weak upper ridging, albeit messy, will dominate the weather
pattern here across Central Alabama through the end of the work
week. Moisture will remain rather high under the ridge, with PW
values above 1.6 inches. NHC is watching an area of disorganized
showers and storms over the northwestern Bahamas. While there is
a low chance of tropical development with this activity, most
models do bring a weak area of low pressure across Florida and
into southern AL/GA by late Wednesday. Although isolated to
scattered convection is possible area wide on both Wed/Thu, will
maintain highest rain chances across the SE sections of the
forecast area in association with this feature.

Moisture values will be on the rise into the weekend as deeper
southerly to southwesterly flow develops between the exiting upper
ridge and the deepening trough over the central CONUS. Models try
to push a frontal boundary toward the region by late weekend/early
next week, but it's way too early to tell if any part of Alabama
will experience an actual frontal passage. However, rain chances
will increase for Sat/Sun, and may eventually need to be increased
further as we get closer to that time frame.

Temperatures will generally run slightly above normal through
Friday...highs in the upper 80s and low 90s and lows in the upper
60s and low 70s. Increased cloud cover and convective coverage
will bring temps down a bit over the weekend, with highs in the
mid 80s to around 90 degrees.

19

&&

.AVIATION...
18Z TAF Discussion.

Overall VFR skies are in place with cloud decks generally above
4000 feet. There are some scattered showers around and may move
across the terminals but duration will not be long enough to
include anything more than vcsh or vcts. Kept the vcts south of
the I-59 corridor, so did not include BHM. Also delayed the VCTS
until after 20Z south and 21Z north. As we move into 06Z showers
should dissipate in coverage. There is a chance at seeing at least
MVFR at TOI with this overall flow and even a chance at seeing
IFR. Given the climatological and local impacts went ahead and
included IFR cigs for TOI after 11Z.

16

&&

.FIRE WEATHER...

Isolated to scattered showers and storms, mainly diurnally
driven, will be possible each day through midweek as moisture
remains high. Rain chances increase further by the end of the week
and continuing into the weekend. No fire weather concerns are
anticipated at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  90  70  90  69 /  20  30  20  30  20
Anniston    70  90  71  88  70 /  20  30  20  30  20
Birmingham  71  90  72  90  72 /  20  30  20  30  20
Tuscaloosa  71  91  72  91  72 /  20  30  20  20  20
Calera      70  90  71  90  71 /  20  30  20  30  20
Auburn      70  89  71  88  71 /  30  40  20  40  30
Montgomery  72  92  73  91  73 /  30  40  20  40  20
Troy        71  90  71  88  71 /  30  40  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 12, 4:47 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 AM CDT MON SEP 12 2016

ALZ011>015-017>050-131300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
447 AM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON SEP 12 2016

ALZ044-049-122045-
MONTGOMERY AL-PIKE AL-
321 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE AND SOUTH
CENTRAL MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANSLEY...OR 8 MILES SOUTH OF MEADVILLE...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANSLEY...GRADY AND ORION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3186 8618 3190 8617 3196 8618 3197 8620
      3197 8624 3204 8624 3198 8600 3185 8604
TIME...MOT...LOC 2020Z 090DEG 13KT 3195 8610

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:27 PM CDTSpecial Weather StatementBMXLee33 min
Sep 12, 6:06 PM CDTSpecial Weather StatementBMXJefferson24 min
Sep 12, 6:07 PM CDTSpecial Weather StatementBMXLee23 min
Sep 12, 6:09 PM CDTSpecial Weather StatementBMXJefferson36 min
Sep 12, 6:47 PM CDTSpecial Weather StatementBMXElmore28 min
Sep 12, 6:50 PM CDTSpecial Weather StatementBMXMacon25 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.